North Carolina, 2014

Damaging Winds in North Carolina, July 9, 2014

July 9, 2014 · NWS RAH · 2 events in 2 counties and zones

Amidst strong heating with steepening low-level lapse rates, isolated severe storms developed along a pre-frontal trough extending into the Carolinas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Amidst strong heating with steepening low-level lapse rates, isolated severe storms developed along a pre-frontal trough extending into the Carolinas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 9, 1:50 PM EST, 0 minutes earlier.

Area forecast discussion, Jul 9, 1:50 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
250 PM EDT WED JUL 9 2014

.SYNOPSIS...A WEAKENING COLD FRONT WILL MOVE INTO OUR REGION
THROUGH THURSDAY...THEN DRIFT TOWARD THE COAST FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 230 PM WEDNESDAY...

WIDELY SCATTERED SHOWERS AND TSTMS HAVE DEVELOPED ACROSS OUR
AREA...ESP ON THE EASTERN EDGE OF THE MID/HI CLOUD BAND THAT HAS
BEEN POSITIONED ACROSS THE WESTERN HALF OF THE CAROLINAS SO FAR
TODAY. LATEST MESOANALYSIS SHOWS THAT BEST INSTABILITY IS CURRENTLY
LOCATED EAST OF THE TRIANGLE...AND A SMALL POCKET OF ENHANCED
INSTABILITY ACROSS THE NW PIEDMONT WHERE A BREAK THE CLOUDS RECENTLY
DEVELOPED. ELSEWHERE ACROSS OUR CENTRAL ZONES...CLOUDS HAVE SO FAR
KEPT TEMPS AND INSTABILITY DOWN. IT'S WORTH NOTING THAT DCAPE IS
PARTICULARLY IMPRESSIVE FROM KFAY SOUTH AND EAST...SO IF A DEEP TSTM
CELL WITH AN ELEVATED CORE CAN DEVELOP IN THAT AREA...THE CHANCE FOR
A DAMAGING WIND GUST LOOKS PRETTY GOOD. ELSEWHERE...THE CHANCE FOR
SEVERE STORMS WILL BE LIMITED BY MODEST DEEP LAYER SHEAR...BUT
CERTAINLY THE RISK FOR AN ISOLATED STRONG STORM OR TWO CAN'T BE
RULED OUT.

THIS EVENING...CURRENT REGIONAL RADAR TRENDS ALONG WITH RECENT HRRR
RUNS SUGGEST THAT THE TSTM ACTIVITY NOW MOVING ACROSS THE CNTRL
APPALACHIANS (CLOSER TO THE COLD FRONT) WILL MOVE SE AND ACROSS OUR
WESTERN AND NORTHWEST PIEDMONT ZONES DURING THE EARLY EVENING
HOURS...THEN ACROSS THE REST OF OUR CWA A FEW HOURS EITHER SIDE OF
MIDNIGHT...BEFORE WINDING DOWN BEFORE SUNRISE. WHILE AN ISOLATED
STRONG OR DAMAGING WIND GUST CAN'T BE RULED OUT WITH ANY OF THE
STRONGER CELLS WITHIN THIS BATCH OF STORMS...ML CAPE DURING THAT
TIME WILL BE ON THE DOWNTURN AND DEEP LAYER SHEAR WILL STILL BE
SOMEWHAT MARGINAL FOR ORGANIZED CONVECTION.  AS SUCH...THE MAIN
IMPACTS OUTSIDE OF AN ISOLATED STRONG WIND GUST OR TWO WILL BE BRIEF
HEAVY DOWNPOURS. LOWS TONIGHT WILL RANGE FROM UPPER 60S NW TO LOWER
70S SE.

&&

.SHORT TERM /THURSDAY AND THURSDAY NIGHT/...
AS OF 230 PM WEDNESDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR AGAIN ON THURSDAY AS
A SERIES OF WEAK DISTURBANCES MOVE NE ACROSS OUR AREA IN ADVANCE OF
THE MID-LEVEL TROUGH AXIS TO OUR WEST. AT THE SFC...THE COLD FRONT
CURRENTLY TO OUR NW WILL DROP SOUTH AND MERGE WITH THE PIEDMONT
TROUGH...PROVIDING A LOW LEVEL FOCUS FOR CONVECTION INITIATION.
NOTED THAT GUIDANCE SHOWS AN AXIS OF HIGH PWAT (AROUND 2 INCHES)
WILL PERSIST ACROSS THE EASTERN 2/3 OF OUR CWA DURING THE AFTERNOON
INTO THE EVENING...TRENDING LOWER TO AROUND 1.5 INCHES ACROSS THE
TRIAD. MEANWHILE...DEEP LAYER SHEAR WILL BE SIMILAR TO TODAY...25KT
OR LESS. THUS...WHILE WE CAN'T RULE OUT THE POTENTIAL FOR AN
ISOLATED STRONG WIND GUST OR TWO...THE MAIN IMPACTS MAY INSTEAD BE
HEAVY RAIN INVOF OF THE BELT OF HIGH PWAT...AND THE POTENTIAL FOR
LOCALIZED POOR DRAINAGE FLOODING WITH ANY OF THE SLOWER CELLS OR
LOCATIONS THAT SEE REPETITIVE DOWNPOURS. GIVEN THIS MOISTURE
PROFILE...LOOK FOR THE BEST COVERAGE AND THUS HIGHEST POPS TO BE
EAST OF THE TRIAD. SIMILAR TO TODAY...HIGHS WILL BE DEPENDENT ON
CLOUD COVEAGE...WHICH MAY BE MORE WIDESPREAD ACROSS OUR CWA TOMORROW
COMPARED TO TODAY. HIGHS IN THE MID-UPR 80S AND LOWS THURSDAY NIGHT
IN THE UPPER 60S TO AROUND 70.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
AS OF 245 PM WEDNESDAY...

FOR FRI THROUGH SAT NIGHT: THE WEAKENING MID LEVEL TROUGH AXIS
SHIFTS EAST OF THE SRN APPALACHIANS FRI... BEFORE SWEEPING OVERHEAD
FRI NIGHT AND TO OUR EAST SAT. THE WEAK SURFACE TROUGH WILL ROUGHLY
FOLLOW THIS PACE AS WELL... SETTLING OVER THE COASTAL CAROLINAS BY
SAT MORNING BEFORE LARGELY DISSIPATING. THE EASTERN HALF OF NC WILL
REMAIN WITHIN SUFFICIENTLY DEEP MOISTURE FRI FOR MAINLY
AFTERNOON/EVENING SHOWERS AND STORMS... WHILE A DRIER COLUMN...
SLIGHT RISE IN HEIGHTS ALOFT... AND DOWNSLOPE LOW LEVEL FLOW OVER
THE WEST WILL LIMIT CONVECTION THERE... A PATTERN SUPPORTED BY THE
LATEST SREF PROBABILITIES OF CONVECTIVE PRECIP. THE GFS SHOWS MUCAPE
PEAKING AT 1500-2000 J/KG BUT SUBPAR DEEP LAYER SHEAR OF JUST AROUND
20 KTS OR SO... SO EXPECT ANOTHER ROUND OF WEAKLY FORCED AND SLOW
MOVING MULTICELL CLUSTER WITH SUPPRESSED SEVERITY BUT THE POTENTIAL
FOR TRAINING CELLS AND LOCALLY HEAVY RAIN GIVEN THE PW HOLDING NEAR
2.0 INCHES EAST OF HIGHWAY 1. THE SHEAR AXIS BROADENS AND WEAKENS
FURTHER ON SAT WITH MINOR RISES IN HEIGHTS ALOFT. ANY TRACE OF THE
SURFACE TROUGH IS TOUGH TO DETECT ON THE MODEL OUTPUT WITH A FAIRLY
UNIFORM LIGHT LOW LEVEL FLOW FROM THE S AND SE. MODELS SHOW CENTRAL
AND WRN NC WITHIN A RELATIVE PW MINIMUM... BETWEEN THE 1.5+ INCH
VALUES OVER COASTAL NC AND ERN SC... AND THE HIGHER VALUES PUSHING
INTO THE OH VALLEY ASSOCIATED WITH WHAT WILL LIKELY BE AN MCS
CROSSING THE MIDWEST AND SOUTHERN END OF THE GREAT LAKES SAT/SAT
NIGHT. BUT ANY AMOUNT OF ATLANTIC-SOURCE LOW LEVEL INFLOW COMBINED
WITH HEATING COULD GENERATE DISORGANIZED ISOLATED TO SCATTERED PULSE
CONVECTION IN THE AFTERNOON. WILL HAVE POPS ON THE LOW END... 20-30%
ORIENTED NW TO SE RESPECTIVELY... SAT AFTERNOON/EVENING.
THICKNESSSES BOTH FRI AND SAT STAY SLIGHTLY BELOW NORMAL... WITH A
BIT MORE SUNSHINE ANTICIPATED SAT THAN FRI... SO WILL HOLD ONTO
HIGHS FROM THE MID 80S TO NEAR 90 WITH LOWS IN THE UPPER 60S TO
LOWER 70S.

FOR SUN-WED: DEEP LAYER WIND FIELDS REMAIN VERY WEAK SUNDAY WITH
ONLY A SUBTLE SURFACE TROUGH EVIDENT THROUGH THE PIEDMONT... HOWEVER
WE WILL START TO SEE PW VALUES RECOVER BACK UP ABOVE SEASONAL
NORMALS... SUGGESTING A TREND BACK TO MORE SEASONALLY TYPICAL
COVERAGE OF AFTERNOON PULSE CONVECTION FOR SUNDAY. AN ANOMALOUSLY
STRONG MID LEVEL VORTEX (MID LEVEL HEIGHTS AS LOW S 2-3 STANDARD
DEVIATIONS BELOW NORMAL) AS LOW AS WILL WOBBLE EASTWARD ACROSS SRN
ONTARIO AND THE NRN GREAT LAKES SUN-TUE THEN INTO QUEBEC WED... AND
THIS BROAD TROUGHING OVER ERN NOAM WILL MEAN INCREASINGLY UNSETTLED
WEATHER FOR NC... WITH SW LOW LEVEL AHEAD OF THE SLOWLY APPROACHING
SURFACE COLD FRONT... AND STRENGTHENING MID LEVEL WESTERLY FLOW
FOSTERING BETTER STORM ORGANIZATION. WILL PLACE GOOD CHANCES OF
SHOWERS AND STORMS FOCUSED ON EACH AFTERNOON/EVENING MON-TUE... WITH
PERHAPS A SOUTHEASTWARD SHIFT OF THE HIGHER POPS WED TO LEVERAGE THE
POSSIBILITY THAT THE SURFACE FRONT MIGHT DROP SE INTO THE CWA AND
PUSH THE BETTER MOISTURE INTO SRN/ERN NC. SEE NOTHING TO INDICATE A
MAJOR DEPARTURE FROM CLIMATOLOGICAL TEMPS... AS GREATER-THAN-USUAL
CLOUD COVER WITH HEATING EACH DAY WILL MODULATE SLIGHTLY ABOVE-
NORMAL THICKNESSES... SO WILL STICK WITH DAILY HIGHS IN THE UPPER
80S TO LOWER 90S... AND DAILY LOWS NEAR 70 TO THE LOWER 70S. -GIH

&&

AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
AS OF 230 PM WEDNESDAY...

WIDELY SCATTERED SHOWERS AND TSTM WILL BE THE MAIN CONCERN THE REST
OF TODAY. THROUGH EARLY EVENING...ONE AREA OF PARTICULAR CONCERN FOR
STORM IMPACTS WILL BE ACROSS THE COASTAL PLAIN (INVOF OF KRWI AND
KFAY) WHERE DCAPE VALUES ARE AOA 1000J/KG. WHILE THE PROBABILITY IS
LOW...ANY OF THE DEEPER STRONGER CELLS IN THIS AREA WILL BE CAPABLE
OF PRODUCING BRIEF BUT STRONG SFC WIND GUSTS WITH DIRECTIONS OF A
HIGHLY VARIABLE NATURE. BEYOND THIS PARTICULAR CONCERN...ANY OF THE
TSTMS IN OUR CWA WILL BE CAPABLE OF PRODUCING BRIEF IFR CONDITIONS
DUE TO BRIEF HEAVY DOWNPOURS WITH REDUCED VSBY AND LOCALLY LOW CIGS.
OUTSIDE OF THIS SHOWER AND TSTM ACTIVITY...EXPECT VFR CONDITIONS.
WHILE SHOWER/TSTM COVERAGE WILL DECREASE LATER THIS EVENING...THE
RISK FOR A FEW LINGERING SHOWERS WITH ASSOCIATED REDUCED FLIGHT
CONDITIONS WILL PERSIST INTO THE OVERNIGHT HOURS.

FOR THURSDAY...SCATTERED SHOWERS AND TSTMS WITH ASSOC IFR FLIGHT
CONDITIONS WILL DEVELOP ONCE AGAIN AS A COLD FRONT AND A SERIES OF
UPPER DISTURBANCES MOVES INTO THE AREA.

LOOKING FURTHER AHEAD...THE BEST CHANCE FOR SHOWER/TSTM ACTIVITY ON
FRIDAY WILL SHIFT TOWARD THE EASTERN HALF OF THE STATE AS DRIER AIR
MOVES INTO THE WESTERN HALF. GUIDANCE THEN SUGGESTS MINIMAL COVERAGE
OF DIURNAL SHOWER/TSTM ACTIVITY ACROSS CENTRAL NC SATURDAY THROUGH
EARLY SUNDAY WITH DRIER AIR OVER THE REGION. THE NEXT COLD FRONT
WILL BRING INCREASED RAIN CHANCES AND REDUCED FLIGHT CONDITIONS LATE
SUNDAY INTO EARLY NEXT WEEK.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...NP
NEAR TERM...NP
SHORT TERM...NP
LONG TERM...HARTFIELD
AVIATION...NP
Hazardous weather outlook, Jul 9, 3:26 AM EST, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
426 AM EDT WED JUL 9 2014

NCZ007>011-021>028-038>041-043-100930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
WILSON-
426 AM EDT WED JUL 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A THREAT FOR ISOLATED STRONG TO SEVERE THUNDERSTORMS
THIS AFTERNOON AND THIS EVENING. THE PRIMARY SEVERE WEATHER
HAZARDS ARE LOCALIZED DAMAGING WIND GUSTS AND FREQUENT CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THURSDAY AND
THURSDAY NIGHT MAY PRODUCE LOCALLY EXCESSIVE RAINFALL...LEADING
TO MINOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ042-073>078-083>086-088-089-100930-
JOHNSTON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND-
SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
426 AM EDT WED JUL 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THURSDAY AND
THURSDAY NIGHT MAY PRODUCE LOCALLY EXCESSIVE RAINFALL...LEADING
TO MINOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 9, 1:08 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
208 PM EDT WED JUL 9 2014

NCZ040-075>077-086-091900-
HOKE-LEE-HARNETT-CHATHAM-MOORE-
208 PM EDT WED JUL 9 2014

...THUNDERSTORMS WILL BECOME MORE NUMEROUS AND INTENSIFY ACROSS MUCH
OF LEE...HARNETT...MOORE AND NORTHERN HOKE COUNTIES THROUGH 300 PM
EDT...

AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
DEVELOPING THUNDERSTORMS ACROSS THIS AREA. THE STRONGEST STORM WAS
LOCATED ABOUT 10 MILES SOUTHWEST OF CARTHAGE OR NEAR SEVEN LAKES...
MOVING NORTHEAST AT 30 MPH. OTHER STRONG STORMS ARE LOCATED NEAR
OLIVA AND CAMERON.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SANFORD...SOUTHERN PINES...LILLINGTON...CARTHAGE...PINEHURST...
DUNN...ABERDEEN...ANGIER...ERWIN AND WHISPERING PINES.

LAT...LON 3520 7966 3540 7974 3554 7929 3553 7927
      3559 7917 3561 7908 3561 7899 3552 7869
      3550 7868 3550 7866 3536 7856 3526 7860
      3526 7880 3524 7887 3523 7888 3523 7915
      3507 7946
TIME...MOT...LOC 1804Z 244DEG 30KT 3528 7962

BLAES
Special weather statement, Jul 9, 1:32 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
232 PM EDT WED JUL 9 2014

NCZ010-011-091930-
HALIFAX-WARREN-
232 PM EDT WED JUL 9 2014

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHWESTERN HALIFAX
AND CENTRAL WARREN COUNTIES UNTIL 330 PM EDT...

AT 231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTH OF WARRENTON...MOVING NORTHEAST AT
30 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROANOKE RAPIDS...HALIFAX...LITTLETON...WELDON...AFTON...AIRLIE...
MEDOC MOUNTAIN STATE PARK...ROANOKE RAPIDS LAKE...ROSEMARY AND
ARCOLA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.

LAT...LON 3648 7776 3649 7771 3641 7755 3640 7754
      3637 7755 3635 7758 3633 7759 3619 7788
      3619 7800 3621 7801 3621 7811 3625 7813
      3624 7816 3626 7817 3625 7819 3630 7828
      3649 7796 3649 7779
TIME...MOT...LOC 1831Z 242DEG 26KT 3628 7814

BLAES

The radar

The Raleigh/Durham radar (KRAX), 63 km away, was scanning. The volume nearest the first event began at 18:51 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lee

When
July 9, 1:50 PM EST
Where
Lee County, 1.82 mi ESE of Jonesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.460, -79.140

Several trees down on power-lines near the intersection of Main Street and Horner Boulevard.

Thunderstorm Wind, Halifax

When
July 9, 3:31 PM EST
Where
Halifax County, Scotland Neck
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.130, -77.420

Several trees were blown down and uprooted in the Scotland Neck area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535651, 535653.